Calls for potential overdoses in Penticton doubled in April compared to the average, something Interior Health (IH) attributed to contaminated stimulants.
In January paramedics in Penticton responded to 18 calls for potential overdoses. In February, there were 19 calls, in March there were 24 and in April, 44. This is more than double the 15 potential overdoses in April, 2019.
According to BC Emergency Health Services, the average number of calls for potential overdoses in Penticton is 20 per month.
IH medical health officer, Dr. Karin Goodison, said the rise in overdoses may be attributed to stimulants contaminated with fentanyl. Reports from the public, she explained, detailed what people thought was a stimulant, which resulted in an overdose that responded to Naloxone.
Naloxone is an opioid blocker that can reverse the effects of an overdose caused by fentanyl and other opioids.
In response to the rising amount of overdoses, IH issued a public alert for Penticton on May 1 which was effective until May 8.
“There has been a large increase in 911 calls for ingestion poisoning (which includes overdose events) in Penticton. Reports from the community have identified increases in opioid overdoses in people using what they believed to stimulants,” reads the public alert.
“We have had reports of a substance with red ‘chunks’, pink substances and substances that ‘appear to look normal’ causing overdoses.”
Goodison said the recent rise in overdoses in Penticton are consistent with what’s happening in the rest of the province.
Opioid related overdoses have been largely responsible for a significant increase in deaths since 2014 and especially since 2016, when the opioid overdose crisis was declared a public health emergency.
Despite physical distancing recommendations during COVID-19, Goodison stressed the importance of not using drugs alone.
“Even with COVID and physical distancing it’s really important to use drugs with a buddy and have someone check on you,” she said.
IH is still offering support services to people who are struggling with addiction during the COVID-19 pandemic. Goodison said IH wants people to be aware of the pandemic but also know that help is there if they need it.
“We want people to be able to access services because these are still essential services,” said Goodison.
“We have two public health emergencies going on at the same time.”
During the COVID-19 pandemic, IH is still accepting people into their addictions treatment programs. IH also has a vulnerable person’s working group that is helping people with addictions find safe places to self-isolate and where they can continue to access their drug as they need it.
If using drugs, IH has issued the following guidelines to help people stay as safe as possible:
- Check your drugs before you use – see below or drugchecking.ca for more info
- When using your substance start with a small amount, then go slow.
- Don’t use alone. Use with a buddy. Have someone check on you.
- Carry a Naloxone kit and know how to use it
- If you live in a shelter or supportive housing, use at the overdose prevention site.
- Avoid using different drugs at the same time or using drugs and alcohol together.
- Talk to your health care provider about accessing a safe supply.
Know the signs of overdose and how to respond:
- Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive
- Call 9-1-1 immediately
- Give naloxone (Narcan) if you have it
- Open airway and give rescue breaths
In Penticton, drug checking is available at SOWINS Mobile, Pathways Addictions Resource Society, and for residents only at Burdock House and Compass House.
Naloxone kits and training are available at SOWINS Mobile, One Sky Community Resources, Martin Street Outreach Primary Care Clinic, Pathways Addictions Resource Society, as well as several pharmacies.